Minnesota, 2019

Blizzard and Lakeshore Flood in Minnesota, November 29 to 30, 2019

November 29 to 30, 2019 · NWS DLH · 7 events in 5 counties and zones

A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st. A sustained 10 hour period of blizzard conditions was observed in the Twin Ports with widespread snowfall totals of 6 to 12 inches. Heavier amounts to around 2 feet fell downwind of the head of Lake Superior and along the South Shore. Additionally, lakeshore flooding occurred in the Duluth area with a prolonged period of northeast winds pushing water up onto shore and waves causing beach erosion along Park Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 29, 11:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 29, 11:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1133 AM CST Fri Nov 29 2019

.UPDATE...
Issued at 1025 AM CST Fri Nov 29 2019

Updated below for 16z Marine Discussion.

&&

.SHORT TERM...(Today through Sunday)
Issued at 248 AM CST Fri Nov 29 2019

Today is going to be the lead up day to a larger storm expected to
arrive tonight. As the storm approaches there may be some light
snow/wintry mix type precip today as warm air advection occurs,
but QPF is quite light. There may also be fog developing as the
warmer air moves across the current snow pack.

Attention then turns to the main event. A large stacked low will
slide slowly across Iowa and through southern Wisconsin through
the weekend. This will pump inches of QPF into the Northland and
will cause easterly winds to bring large amounts of lake effect
snow to the North Shore of Lake Superior. Additionally the winds
across the lake will be strong and will produce blizzard
conditions within 10 miles of Lake Superior for much of Saturday
and Saturday night - most significantly along the North Shore of
Lake Superior and will definitely impact Highway 61. Travel is
not advised as whiteout conditions are likely. Snowfall amounts
will largely be in excess of a foot across much of the Northland
except along the International Border where there is much more
uncertainty as it is on the northern tier of the snowfall gradient,
so have left the Winter Storm Watch remain there while upgrading
all other counties to a Winter Storm Warning. Confidence in gales
on the lake also increased with models coming into alignment, so
also upgraded the Lakeshore Flood Watch to a Warning. Not as
confident in impacts along the South Shore of Lake Superior, so
only have it in effect for the head of the lakes namely because
this is the location where water should flow to and pile up. For a
historical context, if the forecast is correct, this will be a
top 10 two day snowfall for Duluth.

.LONG TERM...(Sunday night through Thursday)
Issued at 248 AM CST Fri Nov 29 2019

Beyond the weekend storm, temperatures will be cool Sunday night
in the wake of the storm as skies clear out, temperatures then
trend warmer Monday as a warm front approaches from the west. A
chance for a few weak clippers early to mid week leading to light
snowfall accumulations, but nothing significant - maybe an inch
out of an aggressive clipper, but generally additional snowfall
through the work week will be less than an inch. Temperatures near
normal with high pressure building in towards late-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM CST Fri Nov 29 2019

Widespread and long-duration impacts are expected over much of the
upper Midwest this fcst period as a strong low pressure system
approaches from the west and moves over the western Great Lakes.
Low cigs initially this afternoon should stay in the low-end MVFR
category early this afternoon, before falling below IFR thresholds
later today. Precipitation, mainly in the form of snow, is not
expected to move into the region until after 06z. As the
precipitation shield advances northward, expect deteriorating
VSBYs as precipitation intensity increases through the latter half
of the fcst period. By this time tomorrow, expect all sites to be
firmly in the IFR category with these conditions expected to last
through at lead midday Sunday. Blizzard conditions are expected
at DLH from late Saturday afternoon with continuation through the
the mid-morning hours on Sunday. Overall confidence on significant
aviation impacts this weekend above average given favorable model
agreement.

&&

.MARINE...
Issued at 1025 AM CST Fri Nov 29 2019

A powerful winter storm will impact western Lake Superior starting
tonight and extending into Sunday. Low pressure will slowly move
from the Central Plains to southern Lake Michigan tonight through
Sunday, setting up strong northeasterly winds across western Lake
Superior. Easterly winds will be seen today at 6 to 12 knots with
gusts to 15 knots. Winds then increase tonight to 10 to 20 knots
with gusts to 25 knots. Saturday morning will see winds turn
northeast and further increase to 20 to 30 knots with gale force
gusts to 40 to 45 knots in most areas. These strong winds will
persist Saturday night before slowly ramping down during the day
Sunday as the low moves into the Ohio Valley. Building waves are
expected tonight with 2 to 5 foot waves by daybreak Saturday then
6 to 12 foot waves Saturday afternoon. The highest waves to 15
feet will occur Saturday night with a downward trend then expected
for Sunday into Sunday night. Gale watches and warnings are in
effect for all the nearshore waters of western Lake Superior
through at least the early morning hours of Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  30  28  30  23 /  40  90 100 100
INL  30  26  31  17 /  30  50  90  90
BRD  31  29  32  25 /  40 100 100 100
HYR  33  28  33  28 /  30  90 100 100
ASX  33  28  33  29 /  20  80 100 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to noon CST Sunday
     for WIZ006-007.

     Lakeshore Flood Warning from noon Saturday to 6 PM CST Sunday
     for WIZ001.

     Winter Storm Warning from 6 AM Saturday to noon CST Sunday for
     WIZ001>004-008-009.

MN...Winter Storm Warning from midnight tonight to noon CST Sunday
     for MNZ025-033>036-038.

     Winter Storm Warning from 6 AM Saturday to 6 AM CST Sunday for
     MNZ018-019-026.

     Winter Storm Watch from Saturday morning through Sunday
     afternoon for MNZ010>012-021.

     Blizzard Warning from 6 AM Saturday to noon CST Sunday for
     MNZ020-037.

     Lakeshore Flood Warning from noon Saturday to 6 PM CST Sunday
     for MNZ037.

LS...Gale Warning from 3 PM Saturday to noon CST Sunday for LSZ121-
     148.

     Gale Warning from 9 AM Saturday to 9 AM CST Sunday for
     LSZ142>147.

     Gale Watch from Saturday afternoon through late Saturday night
     for LSZ140-141.

&&

UPDATE...BJH
SHORT TERM...Wolfe
LONG TERM...Wolfe/JJM
AVIATION...32
MARINE...BJH
Hazardous weather outlook, Nov 29, 1:50 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
150 PM CST Fri Nov 29 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
150 PM CST Fri Nov 29 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A major winter storm will move into the Northland later tonight,
bringing accumulating snow to east-central Minnesota, northeast
towards Duluth and into portions of northwest Wisconsin. The bulk
of this powerful winter storm will move through the region during
the day Saturday and into Sunday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A powerful winter storm will continue to lift into the region
Saturday and into Sunday, bringing heavy accumulating snow, strong
east winds, and the potential for lakeshore flooding. Snowfall
rates of 1 to 2 inches per hour will be possible near Lake
Superior Saturday afternoon through Saturday night. Storm total
snowfall between 10 to 20 inches will be possible, with locally
higher amounts near Lake Superior due to lake enhancement.
Relatively lighter amounts will be possible along the Borderland
region, with between 3 to 10 inches possible. Strong east winds
are expected along the North Shore, which will lead to blizzard
conditions. A Blizzard Warning remains in effect for the Duluth
area north along the North Shore, including Two Harbors and Silver
Bay. A Winter Storm Warning remains in effect for the remaining
portions of the Northland.

Strong east winds will transport water into Western Lake
Superior. This will lead to large waves over far western Lake
Superior and combined with the high water levels will likely lead
to lakeshore flooding for the Twin Ports area. A Lakeshore Flood
Warning remains in effect through late Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.

LSZ121-140>148-302000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
150 PM CST Fri Nov 29 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing easterly winds are expected late tonight through
Sunday, with gales of 35 to 45 knots likely for all western Lake
Superior. This will lead to larges waves of 10 to 18 feet or
larger along the North Shore. Winds gradually weaken and turn
northeasterly on Sunday afternoon.

32

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Nov 29, 10:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CST FRI NOV 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             8 N CASTLE DANGER       47.24N 91.52W
11/29/2019  M2.3 INCH        LAKE               MN   TRAINED SPOTTER

            24 HOUR SNOWFALL. LOCATION APPROXIMATE.

&&

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 1 blizzard, 1 lakeshore flood. Local standard time, as filed.

Heavy Snow, Crow Wing

When
November 29, 3:00 PM CST to November 30, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cass

When
November 29, 8:00 PM CST to November 30, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
November 30, 1:00 AM CST to 11:59 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
November 30, 7:00 AM CST to 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Blizzard, Southern St. Louis / Carlton

When
November 30, 1:00 PM CST to 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A winter storm passing through the region led to heavy snow along with wind gusts of 40 to 50 mph plus for an almost 12 hour period. This led to persistent reduced visibilities of 1/4 mi or less for the duration of the strong winds leading to whiteout conditions. Snowfall of almost 2 feet accumulated during this time as well leading to impassable roads and stranded motorists. Conditions were so dangerous, plows were pulled off the roads until the next morning.

Heavy Snow, Southern St. Louis / Carlton

When
November 30, 2:00 PM CST to 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Lakeshore Flood, Southern St. Louis / Carlton

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Law Enforcement
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A prolonged period of strong northeast winds pushed water on shore in the Canal Park area leading to flooding there and along Harbor Drive, closing the street, on the harbor side of Canal Park. Access to Park Point was closed at the Aerial Lift Bridge for a period due to deep water at the foot of the approach. Eventually, limited access was provided to residents of Park Point. Additionally, beach erosion from the waves was widespread along Park Point.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865444, 865443, 865446, 865442, 865540, 865445, 865447.